Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 180, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 21, 2025, 6:55 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2025, 6:55 PM CDT (23:55 UTC)
- Expired
- Sep 21, 2025, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 7:08 PM CDT | HAIL 1 | 6 Se Hope, MN | Delayed report, time estimated from radar. Lots of hail, the largest around quarter-sized. |
| Sep 21, 7:10 PM CDT | HAIL 1.75 | 3 Wnw Blooming Prairie, MN | Delayed report, time estimated from radar. Golf ball size hail on Hwy 30 west of Blooming Prairie. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
741
WUUS53 KMPX 212355
SVRMPX
MNC047-147-220030-
/O.NEW.KMPX.SV.W.0180.250921T2355Z-250922T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
655 PM CDT Sun Sep 21 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Freeborn County in south central Minnesota...
Southeastern Steele County in south central Minnesota...
* Until 730 PM CDT.
* At 655 PM CDT, a severe thunderstorm was located near Ellendale,
or 13 miles south of Owatonna, moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Blooming Prairie, Ellendale, Steele Center and Bixby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
&&
LAT...LON 4389 9332 4398 9332 4395 9305 4379 9305
TIME...MOT...LOC 2355Z 285DEG 19KT 4391 9324
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA2 follow-up statements
460
WWUS53 KMPX 220016
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT Sun Sep 21 2025
MNC047-220026-
/O.CAN.KMPX.SV.W.0180.000000T0000Z-250922T0030Z/
Freeborn MN-
716 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR NORTHEASTERN
FREEBORN COUNTY...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
&&
LAT...LON 4388 9320 4393 9315 4392 9305 4385 9305
4385 9308
TIME...MOT...LOC 2355Z 285DEG 19KT 4391 9324
$$
MNC147-220030-
/O.CON.KMPX.SV.W.0180.000000T0000Z-250922T0030Z/
Steele MN-
716 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN STEELE COUNTY...
At 716 PM CDT, a severe thunderstorm was located over Blooming
Prairie, or 16 miles southeast of Owatonna, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Blooming Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing large hail.
Report severe weather to your nearest law enforcement agency or the
National Weather Service office in Twin Cities/Chanhassen MN.
&&
LAT...LON 4388 9320 4393 9315 4392 9305 4385 9305
4385 9308
TIME...MOT...LOC 2355Z 285DEG 19KT 4391 9324
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
ETA583
WWUS53 KMPX 220025
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
725 PM CDT Sun Sep 21 2025
MNC147-220035-
/O.EXP.KMPX.SV.W.0180.000000T0000Z-250922T0030Z/
Steele MN-
725 PM CDT Sun Sep 21 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 730 PM CDT FOR
SOUTHEASTERN STEELE COUNTY...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. To report severe weather, contact your nearest
law enforcement agency. They will send your report to the National
Weather Service office.
&&
LAT...LON 4388 9320 4393 9315 4392 9305 4385 9305
4385 9308
TIME...MOT...LOC 0016Z 285DEG 19KT 4388 9309
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:04 PM CDT, 5 hours 51 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
- Lingering shower chances Monday, and possibly Tuesday across the south and east.
- Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 1:04 PM CDT, 5 hours 51 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 104 PM CDT Sun Sep 21 2025 .KEY MESSAGES... - Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN. - Lingering shower chances Monday, and possibly Tuesday across the south and east. - Rest of the week, drying out with above normal temperatures of highs the mid 70s. && .DISCUSSION... Issued at 100 PM CDT Sun Sep 21 2025 Today... Interesting weather setup with small and compacts upper level low spinning across northwest Minnesota. Upper level ascent ahead of this PV anomaly, was leading to clouds and some rain showers. For the rest of today, expect isolated rain showers mainly along and north of I-94 from this feature. Farther south, there was an area of clouds and showers across southeast Minnesota, and these were tied to an area of low level Theta_E advection, This will be the focus for showers and some thunderstorms this afternoon through the late evening. Forecast soundings for later today show low LCLs, a veered hodograph, and around 1500 J/kg of uncapped CAPE. The current thinking is the uncapped nature of the environment should lead to several thunderstorms, and the lack of strong deep layer shear means the updrafts will be short-lived and relatively weak. However, there is a scenario where a couple storms are able to tap into the marginal shear, and remain somewhat isolated. If this were the case, could see a potential for a brief tornado, and perhaps some large hail. SPC has introduced a 2 percent tornado chance for this reason. Later this evening, storms will become more elevated as we lose the surface heating. This will bring an end to the tornado threat, but some hail is possible for a few hours past sunset. In summary, the severe weather threat is low, which is why there is only a Marginal Risk, but a few of the stronger storms could pose a tornado and/or hail threat. Monday and Tuesday... The upper level trough bringing the chances for rain will become more positively tilted and shear out, but this will be a slow process. A few areas of positive vorticity will rotate across the Upper Midwest, and could bring lingering small chances for a light rain showers mainly to the south along I-90, and along/east of I-35. By Wednesday, confidence in dry weather increases. Upper level subsidence is reflected in increasing surface pressure, so expect more sun than clouds, with light winds expected through the weekend. Temperatures will be in the 70s, with dewpoints in the 50s. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 100 PM CDT Sun Sep 21 2025 Areas of sct to bkn low to mid-level cu cover most sites this afternoon. We have already began to see areas of light SHRA develop near STC over to EAU which have developed a little faster than what forecast guidance anticipated. Thus introduced tempo groups for SHRA at STC, and EAU for the next couple of hours. Showers and iso areas of TSRA are expected to become more widespread across all sites except for STC, and AXN starting later this afternoon mostly after 22/23z timeframe then progressing from west to east. Confidence lacks on direct impacts at each site so continued with prob30 TSRA mentions but tried to shrink the timing window a bit. Once rain passes, fog is expected to develop late tonight into early tomorrow morning with IFR to LIFR visibilities likely across our western most sites. Southwest winds will remain light becoming variable tonight through the rest of the period as the center of a surface low passes overhead Monday. KMSP...Best timing for precip looks to range between 00z to 04z this evening. A few pockets of thunder are possible thus changed previously mentioned SHRA to TSRA. Cigs will decrease to near MVFR late tonight into tomorrow morning. There is a potential IFR cigs do occur but lacked confidence with duration thus, used sub 1000kft sct cigs for now. /OUTLOOK FOR KMSP/ TUE-WED...VFR. Wind NE 5-10 kts. THU-FRI...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Dunleavy
Hazardous weather outlook, Sep 21, 12:36 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1236 PM CDT Sun Sep 21 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1236 PM CDT Sun Sep 21 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon/evening. A few storms over southern Minnesota, including the Twin Cities metro, may be strong to severe, with the main hazard being large hail. There is a non- zero chance of a brief tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Isolated to scattered thunderstorms can be expected over far southern Minnesota on Monday. A few storms may be strong to severe, with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon into tonight. Dunleavy
In the hours before
Special weather statement, Sep 21, 4:16 PM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 416 PM CDT Sun Sep 21 2025 MNZ083-212145- Blue Earth MN- 416 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BLUE EARTH COUNTY UNTIL 445 PM CDT... At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over Good Thunder, or 11 miles south of Mankato, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... St. Clair and Pemberton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4397 9400 4406 9403 4411 9377 4398 9377 TIME...MOT...LOC 2116Z 265DEG 24KT 4401 9401 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH ETA
Special weather statement, Sep 21, 4:59 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sun Sep 21 2025
MNZ083-084-212245-
Waseca MN-Blue Earth MN-
459 PM CDT Sun Sep 21 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASECA
AND EAST CENTRAL BLUE EARTH COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Lake Crystal to 5 miles north of
Waldorf, or extending from 13 miles southwest of Mankato to 17 miles
southeast of Mankato, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Waseca, Janesville, St. Clair, Good Thunder, Pemberton, Smiths Mill,
Alma City and Waseca Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4400 9410 4407 9415 4411 9412 4417 9377
4417 9351 4397 9357
TIME...MOT...LOC 2158Z 256DEG 9KT 4405 9419 4407 9408 4402 9387 4400
9382 4401 9370
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ETALocal storm report, Sep 21, 5:57 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
557 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Hail 6 S Waseca 44.00N 93.50W
09/21/2025 M1.00 Inch Waseca MN Trained Spotter
Spotter measured hailstones of penny to
quarter size.
&&Local storm report, Sep 21, 6:01 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Hail 6 W Lemond 43.98N 93.49W
09/21/2025 M1.25 Inch Waseca MN Trained Spotter
&&Local storm report, Sep 21, 6:02 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
602 PM CDT Sun Sep 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 6 NNW New Richland 43.98N 93.53W
09/21/2025 M2.00 Inch Waseca MN Trained Spotter
&&Special weather statement, Sep 21, 6:32 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 632 PM CDT Sun Sep 21 2025 MNZ085-220000- Steele MN- 632 PM CDT Sun Sep 21 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN STEELE COUNTY UNTIL 7 PM CDT... At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Ellendale, or 12 miles southwest of Owatonna, moving east at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Lemond and Hope. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 4401 9341 4398 9321 4388 9327 4391 9341 TIME...MOT...LOC 2332Z 283DEG 13KT 4396 9338 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH ETA
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:57 PM CDT | Special Weather Statement | MPX | Blue Earth | 33 min |
| Sep 21, 4:16 PM CDT | Special Weather Statement | MPX | Blue Earth | 29 min |
| Sep 21, 4:59 PM CDT | Special Weather Statement | MPX | Blue Earth, Waseca | 46 min |
| Sep 21, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 26 min |
| Sep 21, 5:37 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 38 min |
| Sep 21, 6:08 PM CDT | Severe Thunderstorm Warning | MPX | Waseca | 36 min |
| Sep 21, 6:32 PM CDT | Special Weather Statement | MPX | Steele | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.